Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS Phoenix, AZ

July 23, 2021Maricopa County, Arizona

NWS Phoenix, AZ issued this areal flood warning at Jul 23, 2021, 4:00 PM MST for Maricopa County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2021, 4:00 PM MST (23:00 UTC)
Expired
Jul 23, 2021, 11:52 PM MST
In force
8 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2376 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 2:21 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 23, 2:21 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
221 PM MST Fri Jul 23 2021

.SYNOPSIS...
As a low pressure system approaches and moves through the Desert
Southwest, a very active storm pattern will remain in place over
south-central Arizona through the weekend. Thus, flash flooding
will be a continued threat. Storm chances also expand to
southwest Arizona and southeast California this weekend. Storm
chances trend downward across the region during the first half of
the workweek. Temperatures over south-central Arizona will remain
well below normal through Sunday before warming to near normal by
Thursday. Temperatures over southwest Arizona and southeast
California will trend downward this weekend before climbing to two
to four degrees above normal by Wednesday with little change
through Friday.

&&

.DISCUSSION...
A large MCV has been slowly sagging southward through the southern
half of Arizona today. In the upper levels, there has been a zone
of upper level divergence between a high centered over the Mohave
Desert and an upper low centered over southeast New Mexico. These
features, along with storm initiation over the higher terrain has
kept scattered to numerous showers and isolated thunderstorms
going today (primarily over Maricopa County). So far, the main burn
scar areas have only been brushed. The CAMs had been indicating a
late morning lull over Maricopa County then afternoon resurgence
but the lull hasn't really materialized. One area of agreement is
in the scenario of a relatively quiet evening for northern
Maricopa County (including the Phoenix area) with storms generally
sticking to higher terrain areas to the north and east.

As the upper low to the east moves westward, there is good model
agreement on another round of precip for south-central AZ occurring
roughly in the 06Z-18Z time frame due to some PV forcing. However,
there are various opinions as to how vigorous the convection will
be. For instance, within the SREF members, QPF for PHX during
that time ranges from as little as 0.05 inches to as much as 1
inch. Some of the members also show additional accumulation in the
afternoon hours Saturday. In general, it appears Gila and Pinal
Counties will see more of the brunt. On Saturday night and Sunday,
the upper low forecast to track westward across the Borderlands
with vort lobes rotating through our forecast area. While it
appears Sunday won't be as active over south-central AZ, it won't
take much to get flooding to happen for a lot of areas in the
Watch. Given all of this, the Watch was extended through Sunday
evening. Meanwhile, storm chances increase during the weekend over
southwest AZ and southeast CA.

Ensembles remain in good agreement that warmer and drier
conditions develop during the first half of the workweek as the
low pressure system departs and high pressure becomes centered
over the Central Rockies. Tuesday looks to be the least active day
with storm chances limited to south-central AZ. But, with an east
and/or southeast component to the steering flow in place, a more
typical Monsoon pattern will be in place with at least slight
chances returning CWA-wide by Thursday.

&&

.AVIATION...Updated at 1944Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Showers and thunderstorms continue to push through eastern parts
of the metro with locally heavy rainfall and lightning being the
main concerns with these. Some locally gusty erratic winds are
possible near any of these thunderstorms. Overall confidence in
convective evolution remains relatively uncertain as additional
showers and thunderstorms continue to develop to the north of the
metro, so we may not see much of a lull in activity as initially
expected with additional showers and thunderstorms possible later
this afternoon. Heavier showers and thunderstorms that reach the
terminals will be capable of temporary MVFR to IFR visibilities,
which is something that has already been seen this morning at some
of the terminals. These heavier showers/storms will also result
in temporary BKN cigs around 5-6 kft at times. Winds are expected
to favor the east with periods of variability near showers and
thunderstorms.

A break in SHRA/TS activity is expected going into this evening
before another round moves in overnight into tomorrow morning. The
latest HREF guidance shows good confidence in more activity pushing
through the Valley, mostly after 10Z-11Z. Current chances for
thunderstorms tomorrow morning will be around 60-70%. Similar
threats of heavy rainfall reducing visibilities and lightning look
to be the primary threats with showers and thunderstorms. BKN cigs
around 5-6 kft will be possible as this activity moves through.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will generally favor the south to southeast through the next
24 hours at KIPL and KBLH with some gusts to around 20 kts at KBLH
this afternoon. There is a chance that storms over Baja could push
an outflow into Imperial County, which may lead to additional
convective development. However, chances of this occurring remain
too low to mention in the TAF at this time. Otherwise, SCT-BKN
clouds are expected to mostly remain aoa 10 kft.

&&

.FIRE WEATHER...
Monday through Friday:
Storm activity takes a substantial trend downward during the first
half of the week as an upper low exits the desert southwest and
drier air moves into the region - though Monday may still be
active over SE CA. The least active day looks to be Tuesday with
storm chances confined to south-central Arizona. Accordingly,
humidities trend downward with Min RH values decreasing to the
15-25% range on the lower deserts by Wednesday (25-35% higher
terrain) with little change thereafter. Max RH values on the lower
deserts decline to 25-50% (lowest over SE CA) by Thursday morning
(50-80% higher terrain). High temperatures start of several
degrees below normal Monday and climb to normal readings over
south-central AZ by Wednesday (2-4 degrees above normal SW AZ and
SE CA). Little change thereafter. Apart from thunderstorms, winds
will favor familiar diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Sunday evening for AZZ534-537>563.

CA...None.
&&

DISCUSSION...AJ
AVIATION...Smith
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 23, 1:13 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
113 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      4 ESE NEW RIVER         33.90N 112.06W
07/23/2021                   MARICOPA           AZ   MESONET

            FCDMC CLINE CREEK #66007 EXCEEDED ALARM
            STAGE AND IS NEARING BANK FULL NEAR N. 12TH
            STREET AND E. JENNY LIN RD.

&&

GL
Special weather statement, Jul 23, 1:34 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
134 PM MST Fri Jul 23 2021

AZZ541-545-232100-
New River Mesa AZ-Cave Creek/New River AZ-
134 PM MST Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 200 PM
MST...

At 134 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of New River, moving south at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
New River, Cave Creek and Carefree.

This includes AZ Interstate 17 between mile markers 229 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3403 11210 3402 11187 3382 11188 3386 11217
      3396 11215
TIME...MOT...LOC 2034Z 006DEG 9KT 3396 11199

INS
Local storm report, Jul 23, 1:44 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
144 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLASH FLOOD      10 NNE FOUNTAIN HILLS   33.74N 111.67W
07/23/2021                   MARICOPA           AZ   DEPT OF HIGHWAYS

            NEEDLEROCK RD. NORTH OF RIO VERDE DR. CLOSED
            DUE TO FLOODING.

&&

GL
Local storm report, Jul 23, 1:59 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
159 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLASH FLOOD      7 WNW PARADISE VALLEY   33.57N 112.06W
07/23/2021                   MARICOPA           AZ   DEPT OF HIGHWAYS

            ROAD CLOSURE DUE TO FLOODING ALONG E HATCHER
            RD. BETWEEN 11TH ST. AND 11TH PL.

&&

GL
Local storm report, Jul 23, 2:24 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
224 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     FLASH FLOOD      6 SSE NEW RIVER         33.84N 112.09W
07/23/2021                   MARICOPA           AZ   PUBLIC

            FCDMC GAUGE 64807 SKUNK CREEK ALONG DESERT
            HILLS DR. AND CLOSE TO N. 15TH AVE. EXCEEDED
            ALARM STAGE AND BANK FULL STAGE.

&&

GL
Local storm report, Jul 23, 2:54 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
254 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     FLASH FLOOD      6 WSW CAVE CREEK        33.80N 112.06W
07/23/2021                   MARICOPA           AZ   PUBLIC

            SOCIAL MEDIA POST SHOWS FLOWING WATER ACROSS
            10TH ST. JUST SOUTH OF CAREFREE HWY. NEAR
            EAST FORK DESERT LAKE WASH.

0223 PM     FLASH FLOOD      6 WSW CAVE CREEK        33.80N 112.06W
07/23/2021                   MARICOPA           AZ   PUBLIC

            ONE VEHICLE REPORTED STRANDED WITH RESCUE
            REQUIRED BY LAW ENFORCEMENT OFF CAREFREE
            HWY. AND N. 12TH ST. DUE TO FLOWING WATER ON
            N. 12TH ST.

&&

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:42 PM MSTSpecial Weather StatementPSR48 min
Jul 22, 6:11 PM MSTAreal Flood AdvisoryPSRMaricopa39 min
Jul 22, 6:31 PM MSTSpecial Weather StatementPSR59 min
Jul 22, 6:50 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Jul 22, 7:19 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 22, 7:29 PM MSTSpecial Weather StatementPSR61 min
Jul 22, 7:40 PM MSTSevere Thunderstorm WarningPSRPinal35 min
Jul 22, 7:46 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa5 hr
Jul 22, 7:48 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal27 min
Jul 22, 7:53 PM MSTSpecial Weather StatementPSRPinal37 min
Jul 22, 7:55 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal5 hr
Jul 22, 8:05 PM MSTSpecial Weather StatementPSRMaricopa25 min
Jul 22, 8:06 PM MSTFlash Flood Warning Considerable damage threatPSRPinal4 hr
Jul 22, 8:15 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 22, 8:19 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Jul 22, 8:29 PM MSTSpecial Weather StatementPSRPinal61 min
Jul 22, 8:39 PM MSTSpecial Weather StatementPSRMaricopa51 min
Jul 22, 8:52 PM MSTFlash Flood WarningPSRMaricopa4 hr
Jul 22, 8:56 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 22, 9:28 PM MSTSpecial Weather StatementPSRMaricopa47 min
Jul 22, 9:40 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 22, 9:45 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jul 22, 9:49 PM MSTFlash Flood WarningPSRMaricopa4 hr
Jul 22, 9:54 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 22, 10:07 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa, Pinal4 hr
Jul 22, 10:16 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 22, 10:57 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa113 min
Jul 22, 11:15 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 22, 11:29 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 22, 11:43 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 23, 4:37 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 23, 8:37 AM MSTAreal Flood WarningPSRGila4 days
Jul 23, 9:07 AM MSTSpecial Weather StatementPSR38 min
Jul 23, 9:30 AM MSTSpecial Weather StatementPSR30 min
Jul 23, 9:55 AM MSTAreal Flood WarningPSRMaricopa6 hr
Jul 23, 9:58 AM MSTSpecial Weather StatementPSR32 min
Jul 23, 10:31 AM MSTSpecial Weather StatementPSR29 min
Jul 23, 10:53 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 23, 11:11 AM MSTSpecial Weather StatementPSR34 min
Jul 23, 11:46 AM MSTSpecial Weather StatementPSR29 min
Jul 23, 12:02 PM MSTSpecial Weather StatementPSR28 min
Jul 23, 12:09 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Jul 23, 12:30 PM MSTSpecial Weather StatementPSR30 min
Jul 23, 12:53 PM MSTSpecial Weather StatementPSR37 min
Jul 23, 1:01 PM MSTSpecial Weather StatementPSR29 min
Jul 23, 1:11 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa5 hr
Jul 23, 1:34 PM MSTSpecial Weather StatementPSR26 min
Jul 23, 2:25 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 23, 3:20 PM MSTAreal Flood WarningPSRMaricopa9 hr
Jul 23, 4:02 PM MSTAreal Flood WarningPSRMaricopa8 hr
Jul 22, 5:07 PM MSTSpecial Weather StatementPSRRiverside38 min
Jul 22, 5:32 PM MSTFlash Flood Warning Considerable damage threatPSRImperial4 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.